Maryland, 2011

Winter Weather in Maryland, March 9, 2011

March 9, 2011 · NWS LWX · 1 event in 1 county or zone

Low pressure tracked through the Midwest on the 9th. Plenty of moisture from the Atlantic Ocean was drawn into this system causing widespread precipitation across Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked through the Midwest on the 9th. Plenty of moisture from the Atlantic Ocean was drawn into this system causing widespread precipitation across Maryland. Most of the precipitation fell in the form of rain, but there was enough cold air for a period of snow across western Maryland during the morning and afternoon hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 9, 5:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 9, 5:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 AM EST WED MAR 9 2011

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE CENTERED OVER EASTERN CANADA AND
RIDGING DOWN THE EAST WILL TRACK OFFSHORE THIS AFTERNOON. LOW
PRESSURE OVER THE GULF STATES WILL TRACK NORTHEAST AND INFLUENCE THE
MID ATLANTIC STATE TONIGHT AND THURSDAY. A SLOW MOVING COLD FRONT
WILL CROSS THE REGION LATE THURSDAY. HIGH PRESSURE WILL RETURN
FRIDAY AND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL MOVE OFF THE COAST TODAY WHILE A STORM SYSTEM
TRACKS THROUGH THE MIDWEST. THE WARM FRONT ASSOCIATED WITH THE
STORM SYSTEM WILL SLOWLY TRACK THROUGH NORTH CAROLINA. A RETURN FLOW
AROUND THE SURFACE HIGH WILL USHER IN PLENTY OF MOISTURE FROM THE
ATLANTIC OCEAN. ISENTROPIC LIFT AHEAD OF THE WARM FRONT WILL COMBINE
WITH INCREASING MOISTURE FOR RAINFALL TO OVERSPREAD THE REGION FROM
SOUTHWEST TO NORTHEAST. THE HEAVIEST PRECIPITATION IS EXPECTED
ACROSS THE WESTERN PORTION OF THE CWA CLOSER TO THE STORM SYSTEM.

WILL CONTINUE WITH A FLOOD WATCH FOR LOCATIONS WEST OF THE BLUE RIDGE
MOUNTAINS THIS AFTERNOON. ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED
TO HOLD OFF UNTIL TONIGHT...RAIN ALONG WITH MELTING SNOW THIS
AFTERNOON MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS.

ANOTHER CONCERN FOR TODAY IS WINTRY PRECIPITATION FOR LOCATIONS WEST
OF THE BLUE RIDGE MOUNTAINS. DESPITE EASTERLY FLOW AND TEMPERATURES
ABOVE FREEZING EARLY THIS MORNING...THERE IS STILL PLENTY OF DRY AIR
IN PLACE. EVAPORATIVE COOLING WILL TAKE PLACE ONCE PRECIPITATION
BEGINS THIS MORNING...CAUSING TEMPERATURES TO DROP TO NEAR FREEZING
ACROSS THE HIGHER ELEVATIONS. SNOW AND SLEET IS EXPECTED AT THE
ONSET OF PRECIPITATION THIS MORNING BEFORE CHANGING TO RAIN. ANY
SNOW AND SLEET ACCUMULATION WILL LIKELY BE CONFINED TO ELEVATIONS
ABOVE 2500 FEET. THERE IS A CONCERN FOR A BRIEF PERIOD OF FREEZING
RAIN LATER THIS MORNING INTO EARLY THIS AFTERNOON FOR ELEVATIONS
ABOVE 2000 FEET. HOWEVER...STRONG LOW-LEVEL JET SUGGESTS THAT ONCE
SNOW/SLEET CHANGES TO RAIN TEMPERATURES SHOULD BE ABOVE FREEZING
ACROSS MOST LOCATIONS. HAVE NOT MENTIONED FREEZING RAIN IN THE
FORECAST FOR NOW...BUT WILL CONTINUE TO MONITOR THROUGHOUT THE
MORNING AND EARLY AFTERNOON HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE STORM SYSTEM WILL TRACK INTO THE OHIO VALLEY TONIGHT WHILE THE
WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES INTO CENTRAL VIRGINIA.
THE STORM SYSTEM WILL STRENGTHEN DURING THIS TIME CAUSING A 500MB
CLOSED LOW TO DEVELOP OVER THE OHIO AND TENNESSEE VALLEYS. THE
STRENGTHENING SYSTEM WILL CAUSE THE LOW-LEVEL JET TO
STRENGTHEN...PUMPING IN PLENTY OF MOISTURE FROM THE ATLANTIC AND
GULF OF MEXICO. THE STRENGTHENING DYNAMICS WILL COMBINE WITH DEEP
MOISTURE AND ISENTROPIC LIFT AHEAD OF THE WARM FRONT FOR RAIN ACROSS
THE ENTIRE CWA. RAIN WILL BE HEAVY AT TIMES...ESPECIALLY OVERNIGHT.
A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE CWA TONIGHT. RAIN HEAVY AT
TIMES ALONG WITH AN ALREADY SATURATED GROUND MAY CAUSE STREAMS AND
CREEKS TO RISE OUT OF THEIR BANKS.

MIN TEMPS THIS EVENING WILL RANGE FROM THE 30S IN THE POTOMAC
HIGHLANDS TO THE MIDDLE 40S IN WASHINGTON AND BALTIMORE.
TEMPERATURES WILL SLOWLY RISE OVERNIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
TALK ABT A CHG OF PLANS IN A SHORT PD OF TIME - LAST WK I WAS
WORRIED ABT THE PSBLTY OF A VERY BAD WILDFIRE SEASON THIS
SPRING...BUT THAT WORRY HAS RAPIDLY TURNED INTO CONCERNS OVR FLDG.
SUN NGT'S PCPN BEGAN THINGS BY CAUSING FLDG OF STREAMS/CREEKS/
BRIDGES. THE CURRENT IR STLT IMG SHOWING VERY COLD CLD TOPS OVR
SRN AL HAS MY ATTN...AS THIS IS THE STORM THAT WL BE TRACKING INTO
THE MID ATLC TNGT AND THU. I TOTALED THE XPCTD QPF FOR OUR AREA IN
THE 30 HRS FM WED NGT THRU MDNGT THU...AND CAME UP W/ 1.5" IN THE
HIGHLANDS TO 3.25" IN NE MD. AS A RESULT OF SUN AFTN/EVE'S PCPN
THE FFG GUIDANCE #S ARE VERY LOW - THE 12 HR FFG IS UNDER 2" IN
ALL XCPT THE XTRM ERN PAST OF THE CWA...AND IN QUITE A FEW PLACES
UNDER 1.5". HENCE THE TNGT/THU PART OF THE FCST IS FRAUGHT W/ FLD
PTNL. MAJORITY OF CWA IS ALREADY UNDER A FLD WTCH.

AND AFTR THE INTIAL RAIN WINDS DOWN IT IS LKLY THAT THERE WL BE
PROBLEMS ON THE MAINSTEM RVRS. ON TOP OF THAT WE HV ISSUED A CSTL
FLD WTCH (SEE BLO FOR DSCN) SO THAT COULD ADD ADTNL PROBLEMS ON
THE PTMC TO DC/ALEX THRU THE END OF THE WK. WINDS WL BE TURNING
TO THE NW ON FRI WHICH SHOULD HELP ALLEVE THE CSTL FLD PART OF THE
PROBLEM ON THE PTMC. WILDCARD WL BE HOW MUCH FRESHWATER WL BE
COMING DOWN THE PTMC. RFC GDNC AT LTL FALLS ONLY GOES TO 7 AM
SAT...AND AT THAT PT IT IS STILL RISING.

IT IS PSBL THAT SOME UPSLOPE SNOW WL DVLP AS THE LOW/FNT TRACK NE OF
THE CWA THU NGT AND FRI. IT'S TOO ERLY TO TELL IF THERE'LL BE ENOUGH
TO REACH THE 3" TOTAL THAT WL TRIGGER AN ADVSRY. MORE LATER.

HIGH PRES LOOKS TO BUILD INTO THE AREA SAT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AN ONSHORE FLOW WILL CAUSE CIGS TO LOWER EARLY THIS MORNING. A
PERIOD OF IFR CIGS ARE POSSIBLE THIS MORNING BEFORE IMPROVING TO
MVFR THIS AFTERNOON. RAIN WILL INCREASE IN COVERAGE THROUGHOUT THE
DAY AHEAD OF A WARM FRONT. ANY IMPROVEMENT IN CIGS THIS AFTERNOON
WILL BE SHORT LIVED. IFR/SUBIFR CIGS AND VSBYS ARE EXPECTED TONIGHT
ALONG WITH LOCALLY HEAVY RAIN.

SOUTHEAST WINDS WILL GUST AROUND 15 TO 20 KNOTS THIS AFTERNOON INTO
TONIGHT.

DIFFICULT DAY FOR FLYING ON THE E CST THU - LOW CIGS/VSBYS EXPCTD
THRUT THE DAY. WINDS TO TURN NW THU NGT AS THE LOW PRES MOVES NE
INTO NJ..PRODUCING A PD OF LO LVL TURB AND WIND SHEAR.

&&

.MARINE...
A STRENGTHENING PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE
COAST AND A COLD FRONT OVER THE MIDWEST AND OHIO VALLEY WILL CAUSE
SOUTHEAST WINDS TO GUST PAST SCA CRITERIA THIS AFTERNOON THROUGH
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS DURING
THIS TIME.

RAIN WILL INCREASE IN COVERAGE THIS AFTERNOON THROUGH TONIGHT.

SCA WL BE IN EFFECT FOR THU AS LOW PRES PUSHES THRU THE WATERS. THIS
IS XPTCD TO RMN IN EFFECT THRU THE END OF THE WK.

&&

.HYDROLOGY...
MAIN STEM RIVER FLOODING ACROSS THE POTOMAC...SHENANDOAH...AND
RAPPAHANNOCK RIVERS IS POSSIBLE FRIDAY INTO SATURDAY. FLOOD
WATCH REMAINS IN EFFECT FOR AVERAGE RAINFALL TOTALS OF 2.5 TO 3.5
INCHES. NORMAL RAINFALL FOR THE ENTIRE MONTH OF MARCH IS 3.50-4.00
INCHES. MANY PLACES WILL SEE THAT MUCH OR MORE DURING THIS WEEK.

&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN THIS AFTERNOON AND TONIGHT. MINOR
COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE TONIGHT.

THE ONSHORE FLOW WILL SIGNIFICANTLY STRENGTHEN THURSDAY AHEAD OF A
COLD FRONT. GUSTY SOUTHEAST WINDS THURSDAY WILL CAUSE TIDAL
ANOMALIES TO REACH OVER TWO FEET ABOVE NORMAL. MINOR COASTAL
FLOODING IS LIKELY THURSDAY THROUGH THURSDAY EVENING AND MODERATE
FLOODING IS POSSIBLE DURING THIS TIME. A COASTAL FLOOD WATCH IS IN
EFFECT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     DCZ001.
     COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR DCZ001.
MD...FLOOD WATCH FROM NOON EST TODAY THROUGH THURSDAY EVENING FOR
     MDZ003-501-502.
     FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     MDZ004>007-009>011-013-014.
     COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR MDZ007-011-013-014-016>018.
VA...FLOOD WATCH FROM NOON EST TODAY THROUGH THURSDAY EVENING FOR
     VAZ025>031-503-504.
     FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     VAZ036>040-042-050>056-501-502.
     COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR VAZ052>055-057.
WV...FLOOD WATCH FROM NOON EST TODAY THROUGH THURSDAY EVENING FOR
     WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 7 PM EST THURSDAY FOR
     ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 9, 3:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 AM EST WED MAR 9 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
348 AM EST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON
THROUGH TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS TONIGHT. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER THURSDAY.

A FLOOD WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS THURSDAY AND THURSDAY EVENING. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

A COASTAL FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG THE WESTERN
SHORE OF THE CHESAPEAKE BAY AND ALONG THE TIDAL POTOMAC RIVER
THURSDAY THROUGH THURSDAY EVENING. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
348 AM EST WED MAR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR LOCATIONS WEST OF THE BLUE RIDGE
MOUNTAINS THIS AFTERNOON THROUGH TONIGHT...AND FOR LOCATIONS
EAST OF THE BLUE RIDGE MOUNTAINS TONIGHT. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH IS IN EFFECT THURSDAY THROUGH THURSDAY EVENING FOR
THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/WBCFFALWX/ FOR FURTHER DETAILS.

MAIN STEM RIVER FLOODING ACROSS THE POTOMAC...SHENANDOAH...AND
RAPPAHANNOCK RIVERS IS POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Extreme Western Allegany

When
March 9, 9:00 AM EST to 5:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches near Eckhart Mines.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293343.